Alert archive / Michigan / Red Flag Warnings in 2007

Red Flag Warning 3, NWS Grand Rapids, MI

May 7, 200723 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at May 7, 2007, 10:26 AM EDT for 23 counties in Michigan. It took effect at May 7, 2007, 12:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2007, 10:26 AM EDT (14:26 UTC)
In effect from
May 7, 2007, 12:00 PM EDT
Expired
May 7, 2007, 9:00 PM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGRR 071426
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1026 AM EDT MON MAY 7 2007


MIZ037>040-043>046-050>052-056>059-064>067-071>074-072230-
/O.NEW.KGRR.FW.W.0003.070507T1600Z-070508T0100Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1026 AM EDT MON MAY 7 2007

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. 

TEMPERATURES REACHING THE MID 70S WILL COMBINE WITH DRY AIR AND
GUSTY SOUTHWEST WINDS TO 25 MPH TO PRODUCE AN INCREASED FIRE
DANGER INTO THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS83 KGRR 071927
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
327 PM EDT MON MAY 7 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080100-
/O.CON.KGRR.FW.W.0003.000000T0000Z-070508T0100Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
327 PM EDT MON MAY 7 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING.

TEMPERATURES REACHING THE MID 70S WILL CONTINUE TO COMBINE WITH
DRY AIR AND GUSTY SOUTHWEST WINDS TO 25 MPH TO PRODUCE AN
INCREASED FIRE DANGER INTO THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGRR 080053
RFWGRR

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT MON MAY 7 2007

...RED FLAG WARNING WILL EXPIRE...

.THE FIRE DANGER WILL DECREASE TONIGHT AS TEMPERATURES COOL
OFF...WINDS DIMINISH AND HUMIDITIES RISE.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080200-
/O.EXP.KGRR.FW.W.0003.000000T0000Z-070508T0100Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
853 PM EDT MON MAY 7 2007

...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING.

AS TEMPERATURES COOL OFF... HUMIDITIES WILL SLOWLY RISE. ALSO...
SOUTH WINDS WILL DIMINISH TO UNDER 15 MPH BEFORE MIDNIGHT. 


$$

MEADE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at May 7, 3:21 AM EDT, 7 hours 5 minutes earlier.

Area forecast discussion, May 7, 3:21 AM EDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 AM EDT MON MAY 7 2007

.SHORT TERM...
PRIMARY FORECAST CONCERNS IN THE NEAR TERM REVOLVE AROUND FIRE
WEATHER POTENTIAL TODAY AND PCPN CHANCES FROM LATE TONIGHT
THROUGH WEDNESDAY.

A VERY DRY ATMOSPHERE AND QUITE A BIT OF SUN THROUGH INTERVALS OF
MID TO HIGH LEVEL CLOUD COVER IN COMBINATION WITH SOUTHERLY WINDS
WILL ALLOW MAX TEMPS TO REACH THE LOWER 70S IN MOST LOCATIONS TODAY.
A FEW MID 70S MAX TEMP READINGS ARE POSSIBLE TOO ESPECIALLY IF WE
GET FULL SUN FOR MUCH OF THE DAY... BUT THOSE READINGS SHOULD BE
THE EXCEPTION RATHER THAN THE RULE. RELATIVE HUMIDITY VALUES WILL BE
VERY LOW TODAY (IN THE 20 TO 25 PERCENT RANGE NORTH). WINDS OF 15 TO
20 MPH ARE EXPECTED WITH A FEW GUSTS TO 25 MPH POSSIBLE THIS
AFTERNOON AS DEEP MECHANICAL MIXING OCCURS.

ALL OF THE AFOREMENTIONED ELEMENTS CERTAINLY IMPLY THAT WE HAVE A
RATHER HIGH FIRE DANGER TODAY... ESPECIALLY GIVEN THAT WE HAVE NOT HAD
RAIN FOR ALMOST A WEEK AND FUEL CONDITIONS ARE DRY. HOWEVER WE DID
NOT FEEL CONFIDENT ENOUGH THAT METEOROLOGICAL CRITERIA (MAX TEMPS IN
PARTICULAR) WOULD BE MET FOR RED FLAG WARNING CONDITIONS. THANK YOU
FOR THE EXTENSIVE COORDINATION ON THIS DECISION APX. IN SPITE OF
TECHNICALLY MOST LIKELY FALLING JUST SHY OF RED FLAG WARNING
CRITERIA... IT SHOULD NEVERTHELESS BE STRESSED THAT THERE IS
CERTAINLY AN INCREASED FIRE DANGER (PARTICULARLY ACROSS OUR NORTHERN
CWA WHERE GREENUP HAS OCCURRED MORE SLOWLY).

WE WILL HOLD ONTO VERY LOW POPS FOR SHOWERS LATE TONIGHT FOR OUR NW
CWA AS LOW TO MID LEVEL MOISTURE GRADUALLY INCREASES ACROSS THAT
AREA AHEAD OF THE FRONTAL BOUNDAY APPROACHING FROM THE NW. WE WILL
ALSO KEEP LOW OR SLGT CHC POPS IN THE FCST TUESDAY AND TUESDAY
NIGHT.

WE HAVE ALSO NOTICED A SIGNIFICANT TREND IN SHORT RANGE GUIDANCE
(NAMELY THE GFS) IN BRINGING A BETTER SHOT FOR RAIN AND PERHAPS SOME
CONVECTION INTO OUR AREA WEDNESDAY DURING THE PAST TWO TO THREE
MODEL RUNS. IN FACT MEX GUIDANCE POPS FOR WEDNESDAY NOW ARE QUITE
HIGH. THIS AS A VIGOROUS SHORTWAVE APPROACHES OUR AREA FROM THE WSW.
NAM GUIDANCE IS MUCH DRIER WEDNESDAY BUT GLOBAL CANADIAN GUIDANCE
ALSO SHOWS POTENTIAL FOR MORE SIGNIFICANT PCPN IN ASSOCIATION WITH
THAT SHORTWAVE.

WE PREFER A BLEND OF GFS/CANADIAN GUIDANCE FOR WEDNESDAY CITING GFS
RECORD OF MUCH BETTER PERFORMANCE (OVERALL) DURING THE PAST SEVERAL
MONTHS AND HOW IT IS TRENDED THE PAST FEW RUNS. AS SUCH WE WILL
FOLLOW SUIT AND TREND POPS UP SOMEWHAT FOR WEDNESDAY.

.LONG TERM...
LONG TERM PERIOD OF WEDNESDAY NIGHT THROUGH SUNDAY SHOULD FEATURE
FAIRLY QUIET WEATHER...WITH MAINLY ZONAL FLOW IN PLACE ALOFT. A WEAK
SYSTEM IS PROGD TO BE MOVING THROUGH THE GREAT LAKES REGION
WEDNESDAY NIGHT AND HAVE ADDED A SMALL POP TO THIS PERIOD TO BETTER
MATCH WITH NEIGHBORING OFFICES. SHOULD BE DRY FROM THAT POINT ON
INTO THE WEEKEND. NEXT SIGNIFICANT WEATHER FEATURE APPEARS TO BE A
SHORTWAVE DROPPING THROUGH THE GREAT LAKES REGION IN NORTHWEST FLOW
SUNDAY NIGHT INTO MONDAY. SO...FOR THE MOST PART A DRY EXTENDED
PERIOD IS EXPECTED. TEMPERATURES SHOULD BE NEAR TO SLIGHTLY ABOVE
NORMAL.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LAURENS DUKE
Hazardous weather outlook, May 7, 6:12 AM EDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
612 AM EDT MON MAY 7 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-081015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
612 AM EDT MON MAY 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WILD FIRE DANGER IS EXPECTED TO BE HIGH TODAY AS WARM READINGS IN
THE LOWER 70S COMBINE WITH BREEZY SOUTH WINDS AND LOW HUMIDITIES.

A FEW THUNDERSTORMS ARE A POSSIBILITY IN WEST CENTRAL LOWER MICHIGAN
TONIGHT UP TOWARD LUDINGTON...BUT ANY STORMS THAT DO OCCUR ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE IN THE FORECAST FROM TUESDAY INTO WEDNESDAY AS
WELL...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE EITHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

Nearby

Red Flag Warnings in Michigan, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.